Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Hints & Tips
Baby

Breastfeeding While Taking Opiates: is it Safe?

Jennifer Lincoln, MD, IBCLC, Board Certified OB/GYN
January 3, 2019 . 15 min read

Opiates include prescription medications like oxycodone, hydrocodone, and codeine. These medications are prescribed to many breastfeeding women for a variety of reasons, including pain control after undergoing a cesarean section. But is it really safe to breastfeed if you are taking one of these medications?

The short answer is that breastfeeding does not usually need to be stopped if a mother is taking one of these drugs, but there are a few facts that a nursing mother—and her obstetrician and pediatrician—should be aware of.

The first is that all opioids pass into breast milk, but the amount that transfers varies depending on the drug. Because of this, the overall goal should be to use the lowest dose needed for pain control for the shortest amount of time. Nursing mothers who need to take oxycodone after a C-section, for example, can use other methods to help control their pain such as taking ibuprofen, acetaminophen, and using heat packs in addition to taking opioids. Combining multiple ways to control pain can lower the amount of narcotic medicine she needs to take (which can help prevent her own tolerance and dependence), which can then decrease the amount in her breast milk.

Different opioids carry different recommendations for how much a breastfeeding mom should take in a 24 hour period. For example, the maximum recommended dose of hydrocodone is 30mg per day. According to LactMed, the maximum dose in a 24 hour period for oxycodone is 30mg, while the American Academy of Pediatrics (AAP) actually recommends breastfeeding mothers not use this drug at all and instead take morphine or hydromorphone. Despite this recommendation, many nursing mothers do take oxycodone post-operatively without any effect on their babies, but it is something to consider when deciding on a pain medication.

Codeine is an opioid that has recently made headlines in the United States, with an unfortunate report of the death of newborn. The mother had been taking the drug and had a rare genetic variant that led her to metabolize the drug very quickly, leading to very high levels of the opioid in her breast milk. Because of this, the FDA has recommended that breastfeeding mothers are not prescribed this medicine, especially since other effective, safer narcotics are available.

In any mother who needs to take an opioid for pain control, the goal should be the lowest dose for the shortest amount of time. This has to be kept in balance with pain control, since uncontrolled pain can actually interfere with a milk let-down and successful breastfeeding. All babies who are exposed to narcotics should be monitored for side effects such as being extra sleepy or sedated, especially if these drugs are used for longer than four days.

What about the mother who is using opioids illicitly or who has chronic narcotic usage and is using exceedingly high doses? This group of women requires special attention, as do their babies. For women who are in a supervised methadone maintenance program, the AAP states that continuing to breastfeed is acceptable as long as they test negative for other illicit drugs. For the mother who is actively abusing narcotics, breastfeeding may be discouraged given the risk to the baby, but it is an individualized recommendation.

Sources:

  • The Academy of Breastfeeding Medicine
  • Clinical Protocol #15: Analgesia and anesthesia for the breastfeeding mother, revised 2017.
    The American Academy of Pediatrics
  • Policy statement: breastfeeding and the use of human milk
  • March 2012.

Powered by Bundoo®

26520cookie-checkBreastfeeding While Taking Opiates: is it Safe?